Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 174, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 6, 2012, 2:48 PM CDT for Calhoun County, Yalobusha County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2012, 2:48 PM CDT (19:48 UTC)
- Expired
- May 6, 2012, 3:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Calhoun County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1920 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
060
WUUS54 KMEG 061948
SVRMEG
MSC013-161-062015-
/O.NEW.KMEG.SV.W.0174.120506T1948Z-120506T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT SUN MAY 6 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 315 PM CDT
* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF SABOUGLA...OR 16 MILES EAST OF GRENADA...AND MOVING
NORTHEAST AT 5 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF SOUTHEASTERN YALOBUSHA AND SOUTHWESTERN CALHOUN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3373 8952 3386 8952 3386 8968 3401 8967
3400 8933 3372 8934
TIME...MOT...LOC 1948Z 213DEG 6KT 3387 8954
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:30 PM CDT, 18 minutes earlier.
Area forecast discussion, May 6, 2:30 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 230 PM CDT SUN MAY 6 2012 .DISCUSSION... CONDITIONS SIMILAR TO YESTERDAY WITH TEMPERATURES NEAR 90F ALONG AND WEST OF THE MS RIVER...WITH MAINLY 80S ACROSS THE EASTERN MIDSOUTH COUNTIES. SOUTH WINDS HAVE BEEN GUSTY WEST OF THE RIVER AND LIGHTER TO THE EAST. HEAT INDICES RANGED FROM THE UPPER 80S TO MID 90S. FOR TONIGHT THROUGH TUESDAY...SHORT TERM ISOLATED SHOWERS WILL BE LIMITED TO POINTS SOUTH OF INTERSTATE FORTY THROUGH THE EARLY EVENING HOURS. THIS ACTIVITY WILL DIMINISH BY SUNSET WITH THE FOCUS FOR PRECIPITATION SHIFTING TO THE NORTH AND WEST. MODELS ARE GOOD AGREEMENT THAT A COLD FRONT NOW DRAPED FROM CENTRAL IOWA TO WESTERN OKLAHOMA WILL CONTINUE TO GENERATE CONVECTION OVERNIGHT. THIS ACTIVITY WILL MOVE INTO THE NORTHERN MIDSOUTH COUNTIES AFTER MIDNIGHT...MAKING ITS WAY TO THE MEMPHIS AREA TOWARDS SUNRISE. INTENSITY NOT EXPECTED TO BE SEVERE AT THIS TIME...AND COVERAGE WILL LIKELY BE MORE SCATTERED IN NATURE. A BETTER OPPORTUNITY FOR STRONG TO SEVERE STORMS WILL OCCUR MONDAY AFTERNOON AND EVENING AS TEMPERATURES REBOUND BACK TO THE MID AND UPPER 80S. POCKETS OF CAPE EXCEEDING 3000J/KG SEEMS REASONABLE AHEAD OF THE BOUNDARY...BUT HOW MUCH SEVERE COVERAGE AT THIS POINT IS STILL IN QUESTION AS BOTH MID AND HIGH CLOUDS WILL HAVE TO ERODE AND UPPER FORCING IS LAGGING BACK INTO THE WESTERN GREAT LAKES. MULTICELL CLUSTERS AND PULSE TYPE STORM MODES SEEM MOST FAVORABLE AS MID LEVEL WIND SPEEDS WILL REMAIN WEAK OVER THE AREA. FOR THIS REASON THE FRONT WILL BEGIN TO SLOW MONDAY NIGHT AND ON TUESDAY KEEPING A THREAT FOR SHOWERS AND STORMS IN THE FORECAST SOUTH OF INTERSTATE FORTY. FURTHER NORTH DRIER AIR WILL FILTER INTO THE REGION EARLY TUESDAY WITH A MIX OF CLOUDS AND SUN EXPECTED BY TUESDAY AFTERNOON. HIGHS WILL BE CLOSER TO NORMAL ON TUESDAY BEHIND THE BOUNDARY. WEDNESDAY THROUGH FRIDAY...THIS PERIOD WILL BE DRY WITH LIGHT EASTERLY WINDS AND DEWPOINTS FALLING INTO THE 40S AND 50S...AS BOTH A NORTHWEST FLOW ALOFT DEVELOPS AND COOL SURFACE HIGH PRESSURE BUILDS INTO THE OHIO VALLEY. TEMPERATURES WILL BE VERY SPRING LIKE WITH HIGHS IN THE 70S. LOWS WILL BE IN THE 40S ACROSS THE TENNESSEE RIVER COUNTIES AND FORESTED REGIONS OF NORTH MISSISSIPPI...WITH 50S ELSEWHERE. NEXT WEEKEND...MODELS BACK THE UPPER LEVEL FLOW TO THE WEST ON SATURDAY WITH BOTH A WEAK COLD FRONT PROGGED TO DROP SOUTH AND A WEAK DISTURBANCE PASSES OVERHEAD. HAVE LEFT SLIGHT RAIN CHANCES IN THE EXTENDED FORECAST AS THE AREA WILL LAG IN GULF MOISTURE RECOVERY. TEMPERATURES WILL REMAIN IN THE UPPER 70S TO LOW 80S WITH MOSTLY CLOUDY SKIES. JAB && .AVIATION... 18Z TAF CYCLE VFR CIGS WILL PREVAIL THROUGH THE REMAINDER OF THIS AFTERNOON AND EVENING. SCATTERED CUMULUS BASED AROUND 4KFT WILL CONTINUE TO SLOWLY DEVELOP TO THE NORTH OF AN OUTFLOW BOUNDARY OVER CENTRAL MISSISSIPPI AND EVENTUALLY OCCUR AT ALL TAF SITES. ANY CU SHOULD DIMINISH THIS EVENING WITH SCATTERED HIGH CLOUDS SPREADING OVER THE TAF SITES FROM WEST TO EAST. AN UPPER LEVEL SHORTWAVE OVER THE SOUTHERN PLAINS THIS AFTERNOON WILL MOVE EAST AND BEGIN TO EFFECT KJBR LATE TONIGHT WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING. BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON MONDAY AS A COLD FRONT MOVES INTO THE REGION. THE HIGHEST CHANCES PRIOR TO 18Z WILL REMAIN AT KJBR AND KMEM. HAVE INCLUDED TEMPOS FOR THUNDER AT THESE LOCATIONS FOR MONDAY MORNING. ELSEWHERE WILL MAINTAIN VCTS AS COVERAGE SHOULD NOT INCREASE UNTIL LATER MONDAY AFTERNOON. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 72 88 68 81 / 20 60 60 20 MKL 66 86 63 80 / 30 60 60 20 JBR 70 87 63 79 / 40 60 50 0 TUP 68 89 66 85 / 20 50 70 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 6, 1:45 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 145 PM CDT SUN MAY 6 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-072045- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 145 PM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL THE MIDSOUTH MONDAY AND MONDAY NIGHT.. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED MONDAY AND MONDAY NIGHT. JAB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:12 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Yalobusha | 33 min |
| May 6, 3:53 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 37 min |
| May 6, 4:35 PM CDT | Special Weather Statement | MEG | Chickasaw | 25 min |
| May 6, 5:30 PM CDT | Special Weather Statement | MEG | Monroe | 30 min |
| May 6, 6:11 PM CDT | Special Weather Statement | MEG | Monroe | 34 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.